Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 23, NWS Lincoln, IL

April 27, 20164 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 27, 2016, 6:39 PM CDT for 4 counties in Illinois. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2016, 6:39 PM CDT (23:39 UTC)
Expired
Apr 27, 2016, 7:30 PM CDT
In force
51 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cumberland County, IL, Effingham County, IL, Jasper County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 115 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 6:58 PM CDTTORNADO2 Sw Altamont, ILBRIEF TORNADO TOUCHDOWN REPORTED BY LOCAL LAW ENFORCEMENT OFFICER
Apr 27, 6:59 PM CDTFUNNEL CLOUD3 S Altamont, ILFUNNEL CLOUD AND WALL CLOUD VIEWED BY SPOTTER
Apr 27, 7:04 PM CDTTSTM WND DMGAltamont, ILPOWER POLE BLOWN DOWN OVER ROADWAY AND SEMI TRUCK BLOWN OVER ON I-70
Apr 27, 7:35 PM CDTHAIL 0.753 Sw Effingham, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

941 
WUUS53 KILX 272339
SVRILX
ILC035-049-079-173-280030-
/O.NEW.KILX.SV.W.0023.160427T2339Z-160428T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
639 PM CDT WED APR 27 2016

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN JASPER COUNTY IN SOUTHEASTERN ILLINOIS...
  NORTHERN EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS...
  SOUTHWESTERN CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS...
  SOUTHEASTERN SHELBY COUNTY IN CENTRAL ILLINOIS...

* UNTIL 730 PM CDT

* AT 639 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WRIGHTS
  CORNER...OR 14 MILES WEST OF EFFINGHAM...MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EFFINGHAM...ALTAMONT...TEUTOPOLIS...WINDSOR...STEWARDSON...COWDEN...
  BEECHER CITY...SHUMWAY...MONTROSE...MOCCASIN...STRASBURG...HERRICK...
  CLARKSBURG...SIGEL...TROWBRIDGE...LAKE SARA...MODE...EFFINGHAM COUNTY
  AIRPORT AND ALTAMONT RESERVOIR.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 57 BETWEEN MILE MARKERS 155 AND 174.
 INTERSTATE 70 BETWEEN MILE MARKERS 79 AND 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 8880 3921 8904 3924 8906 3948 8863
      3917 8832 3895 8880
TIME...MOT...LOC 2339Z 237DEG 40KT 3910 8882 

HAIL...1.00IN
WIND...60MPH
 
$$

25
1 follow-up statement
320 
WWUS53 KILX 280022
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
722 PM CDT WED APR 27 2016

ILC035-049-079-173-280030-
/O.EXP.KILX.SV.W.0023.000000T0000Z-160428T0030Z/
JASPER-EFFINGHAM-CUMBERLAND-SHELBY-
722 PM CDT WED APR 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JASPER...NORTHERN
EFFINGHAM...SOUTHWESTERN CUMBERLAND AND SOUTHEASTERN SHELBY COUNTIES
WILL EXPIRE AT 730 PM CDT...
                
REMEMBER...A TORNADO WARNING STILL REMAINS IN EFFECT FOR
EFFINGHAM...SOUTHWEST CUMBERLAND...AND SOUTHEAST SHELBY COUNTIES
UNTIL 800 PM CDT. 

LAT...LON 3922 8880 3921 8904 3924 8906 3948 8863
      3917 8832 3895 8880
TIME...MOT...LOC 0019Z 237DEG 40KT 3910 8882 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:14 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 27, 3:14 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
314 PM CDT WED APR 27 2016

.SHORT TERM...(Tonight)
ISSUED AT 312 PM CDT Wed Apr 27 2016

Mid afternoon surface map shows 996 mb low pressure over east
central Nebraska with a warm front extending through northern MO and
arching down along the MO/IL border into southern IL/KY south of I-
64. A 546 dm 500 mb low was over eastern Nebraska so system is
nearly vertically stacked and starting to weaken. Low clouds
continue to blanket central/southeast IL while these clouds are
breaking up over warm sector of MO from Kirksville and St Louis sw.
One band of showers was lifting northeast of Danville while another
band of showers was from I-72 north and ne of a Canton to
Springfield line and lifting northeast. Thunderstorms have been very
isolated so far today due to weak instability with widespread low
clouds/lack of heating. Highest MUCapes in our CWA is currently 500-
900 J/kg over Clay, Richland and Lawrence counties at mid afternoon.
Temperatures currently range from lower 50s north of Peoria to mid
to upper 60s in southeast IL in southern 6 counties.

Models continue to weaken low pressure northeast into central IA by
Thu morning while bringing warm front into central IL overnight.
Will see more develop of showers and thunderstorms late this
afternoon and evening and then diminishing overnight. SPC continues
slight risk of severe storms (15% risk of large hail and damaging
winds)late this afternoon and into mid evening sw of a Macomb to
Lincoln to Terre Haute line where MUCapes should peak at 1-2k J/kg
and the 2k J/kg are near Scott county where there is 5% risk of
tornadoes. Lows overnight to range from lower 50s northern CWA, mid
50s central section and upper 50s in southeast IL.

&&

.LONG TERM...(Thursday through Wednesday)
ISSUED AT 312 PM CDT Wed Apr 27 2016

The upper level low currently centered over SE NB this afternoon
will lift ENE into the upper Midwest for Thursday, weakening as a
mean ridge builds into the eastern half of the U.S. A dry slot will
be working its way into the southern half of Illinois early in the
morning with a cold frontal boundary pushing east to near the Ohio
River and an occluded front draped back to the northwest across
central IL. Models indicating primarily dry conditions south of the
occluded boundary and west of the cold front through much of the
southern half of the central IL forecast area. To the north...could
see some lingering showers through the early evening as a series of
upper level impulses swing through.

Dry and cool weather is on track for Thursday night through Friday
as a short wave high pressure ridge crosses the area. Rain chances
will spread northward again Friday night as a low approaches from
the southern Plains. This low looks to pass by to the south which
will limit the instability over central IL, especially the northern
portions, but there should at least be a few thunderstorms possible
throughout the area Saturday afternoon to evening...and a longer
duration south of I-72. This system looks to push eastward with
precip ending by Monday. Dry weather will likely follow for the
first half of the week as cool dry high pressure moves down from the
north. Still some uncertainty with disturbances moving out of the
Southwest toward midweek, but latest models indicate those will
likely remain south of central IL.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1255 PM CDT Wed Apr 27 2016

A fairly large band of showers and a few thunderstorms over
central IL early this afternoon will gradually lift ne and become
more widely scattered from sw to ne during mid/late afternoon.
More isolated to scattered showers and thunderstorms will likely
develop behind this band during late afternoon and into the
evening as a warm front pushes ne into sw IL. Strong 995 mb
surface low pressure over eastern Nebraska will weaken to 1006 mb
as it moves into southern IA Thu morning. This will push a warm
front from northeast MO and far SW IL into central IL by Thu
morning as it occludes. IFR to MVFR ceilings to prevail through
next 24 hours with IFR to MVFR vsbys prevailing as well, though
will be up to VFR at times. Models show a dry slot working ne into
central IL Thu morning especially by SPI and DEC where ceilings
could lift up to VFR or even scatter out. Breezy east winds around
15 kts with gusts 18-24 kts this afternoon to diminish to around
10 kts by overnight and veer more west along I-74 while staying
ENE at PIA and BMI.

&&

.ILX Watches/Warnings/Advisories...
NONE.

&&

SHORT TERM...07
LONG TERM...Onton
AVIATION...07
Hazardous weather outlook, Apr 27, 3:33 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
333 PM CDT WED APR 27 2016

ILZ027>031-037-038-281100-
KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
333 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS
AFTERNOON AND TONIGHT AS A WARM FRONT MOVES INTO CENTRAL
ILLINOIS TONIGHT. A FEW OF THE STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FROM SATURDAY
THROUGH SUNDAY NIGHT. THE RISK OF SEVERE STORMS APPEARS LOW THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ036-040>044-047>053-281100-
CASS-CHRISTIAN-DE WITT-FULTON-LOGAN-MACON-MASON-MENARD-MORGAN-
PIATT-SANGAMON-SCHUYLER-SCOTT-
333 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS EVENING
AS A WARM FRONT MOVES INTO CENTRAL ILLINOIS TONIGHT. A FEW OF THE
STORMS COULD PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL THROUGH
MID EVENING. IN ADDITION...SOME OF THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FROM FRIDAY NIGHT
THROUGH SUNDAY NIGHT. THE RISK OF SEVERE STORMS APPEARS LOW THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 9 PM THIS EVENING.

ILZ045-046-055-057-281100-
CHAMPAIGN-DOUGLAS-EDGAR-VERMILION-
333 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED INTO TONIGHT
AS A WARM FRONT APPROACHES EAST CENTRAL ILLINOIS. A FEW OF THE
STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL ALONG WITH LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FROM SATURDAY
THROUGH SUNDAY NIGHT. THE THREAT OF SEVERE STORMS APPEARS LOW THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ054-056-061>063-066>068-071>073-281100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-
MOULTRIE-RICHLAND-SHELBY-
333 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING AS A WARM FRONT MOVES INTO SOUTHEAST ILLINOIS TONIGHT.
A FEW OF THE STORMS COULD PRODUCE DAMAGING WIND GUSTS AND LARGE
HAIL THROUGH MID EVENING. IN ADDITION...SOME OF THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS
AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FROM FRIDAY NIGHT
THROUGH SUNDAY NIGHT. THE THREAT OF SEVERE STORMS APPEARS LOW FOR
THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 9 PM THIS EVENING.

07

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 9:55 AM CDTRiver Flood WarningILXClay, Richland6 days
Apr 27, 6:37 PM CDTTornado Warning Tornado observedILXChristian38 min
Apr 27, 6:46 PM CDTTornado WarningILXEffingham29 min
Apr 27, 6:56 PM CDTSevere Thunderstorm WarningILXRichland49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.